Mississippi, 2003

Damaging Wind in Mississippi, August 21, 2003

August 21, 2003 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 21, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 21, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CDT THU AUG 21 2003

DEBRIS FROM LAST NIGHT CONVECTION REALLY HAMPERED TEMPERATURES FROM
RISING QUICKLY TODAY. ALTHOUGH LIX SOUNDING SHOWED A PW VALUE NEAR 2
INCHES AND LIFTED INDEX OF MINUS 4...ATMOSPHERE STABILIZED WITH CAPE
VALUES DOWN TO 1100 J/KG. 12 AND 24 HOURS AGO...CAPE VALUES WERE
AROUND 4000 J/KG. SURFACE ANALYSIS CONTINUE TO 1019MB HIGH OVER THE
CAROLINAS...VERY WEAK PRESSURE GRADIENT OVER THE CENTRAL GULF COAST
AND FRONTAL BOUNDARY FROM LAKE MICHIGAN TO SOUTHWEST KANSAS. UPPER
AIR ANALYSIS SHOWED A LARGE ANTICYCLONIC CIRCULATION OVER THE WEST
CONUS...SHORT WAVE TROUGH FROM HUDSON BAY TO LAKE MICHIGAN AND AN
INVERTED TROUGH FROM THE BAY OF CAMPECHE TO NORTH CENTRAL GULF.

THE INVERTED TROUGH IS EXPECTED TO MOVE WEST...THUS MAINTAINING
PRECIPITABLE WATER VALUES AROUND 2 INCHES. ALTHOUGH RAIN CHANCES DID
NOT PAN OUT YET WILL LINGER CHANCE POPS TONIGHT AND AROUND 50
PERCENT FRIDAY. THE UPPER LEVEL WIND FLOW WILL BECOME MORE NORTHEAST
AS THE UPPER LEVEL HIGH MIGRATE EAST TO MISSOURI BY SATURDAY. THE
SHORT WAVE OVER THE GREAT LAKES WILL MOVE EAST AND THE ASSOCIATED
FRONTAL BOUNDARY WILL SLIDE SOUTHEAST TOWARD NORTH MISSISSIPPI
SATURDAY. EXPECT THE SURFACE FRONT TO SLIDE SOUTH TO JUST NORTH OF
THE FORECAST AREA BY SUNDAY. GFS ATTEMPTS TO DEVELOP A VERY WEAK
LOW/INVERTED TROUGH OVER THE NORTH CENTRAL GULF SUNDAY PRODUCING
NORTH WINDS ACROSS THE FORECAST AREA. NOT EXPECTING A FRONTAL
PASSAGE YET. HOWEVER...PRECIP WATER VALUES DO DECREASE TO 1.7 INCHES
SATURDAY. THIS DRYING IS DUE TO 850MB TO 500MB MEAN RH VALUES
DROPPING TO 50 TO 60 PERCENT SATURDAY AFTERNOON AND SUNDAY ON GFS.
WILL CARRY SCATTERED 30 PERCENT BOTH DAYS. SURFACE HIGH PRESSURE
BEHIND THE FRONTAL BOUNDARY WILL SLIDE EAST TO THE CAROLINAS AND
WEAK EAST FLOW ALOFT...MAINTAIN CLIMO POPS AND TEMPS MONDAY THROUGH
THURSDAY.

HERE ARE SOME NUMBERS TO PONDER...

MCB 071/091 074/093 073 3523
BTR 072/090 075/092 075 3523
MSY 075/088 076/091 077 3523
GPT 075/088 077/089 076 3523

.NEW...NONE
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Aug 21, 10:15 AM CST, 5 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI LATER THIS AFTERNOON. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS
TO 40 MPH. AN ISOLATED SEVERE STORM IS POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS. STORMS ARE EXPECTED TO MOVE SLOWLY. HEAVY
RAINFALL FROM SLOW MOVING THUNDERSTORMS MAY CAUSE SOME MODERATE
LOCALIZED FLOODING OF LOW LYING AREAS AND SECONDARY ROADWAYS.

HEAT INDICES ARE EXPECTED TO BE AROUND 105 DEGREES THIS AFTERNOON IN
LOCATIONS THAT DO NOT RECEIVE CLOUD COVER OR THUNDERSTORM
ACTIVITY...MAINLY FOR AREAS SOUTH OF LAKE PONTCHARTRAIN. A HEAT
INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN
TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS SO CAUTION IS
ADVISED IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOONS AND
EARLY EVENINGS...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
August 21, 4:00 PM CST
Where
Wilkinson County, 10 mi S of Wilkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.067, -91.250

A few trees and large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377100.